Kentucky, 2021

Flood in Kentucky, August 18, 2021

August 18, 2021 · NWS PAH · 1 event in 1 county or zone

Thunderstorms with heavy rainfall occurred during the peak heating hours late in the afternoon. The storms formed in a very moist but weak southwest wind flow at the surface and aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with heavy rainfall occurred during the peak heating hours late in the afternoon. The storms formed in a very moist but weak southwest wind flow at the surface and aloft. A weak 500 mb shortwave over the lower Ohio Valley contributed to the generation of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 2:23 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 2:23 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
323 PM CDT Wed Aug 18 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 321 PM CDT Wed Aug 18 2021

Convective activity, especially across west Kentucky, was a little
more prominent than anticipated by some of the CAM guidance, but
was suggested by the deterministic Canadian/European short and
medium range guidance.

The upper forcing and zone of enhanced vorticity along the
eastern side of the positively tilted trough (just north of the
WFO PAH forecast area) is aiding in the development of showers and
thunderstorms across southern sections of the Purchase/Pennyrile
region of west Kentucky this afternoon. SPC still has a marginal
risk for severe thunderstorms (mainly damaging wind potential)
across this area, but any strong/severe threat should diminish
quickly by late this afternoon/early evening.

With the main upper trough axis and forcing  moving through the
area this evening and overnight, reduced the rain chances
significantly west of the Ohio River overnight. Given the lack of
significant evaporation and mixing, introduced patchy/areas of fog
back across the area overnight.

For Thursday, an approaching low and middle level amplitude
ridge/shear axis to the west, vorticity lobes rotating around the
broad southwest to northeast trough axis aloft, deeper moisture
to the south and east, and calm to weak divergent surface flow at
the surface will also serve to create a less than ideal set up for
widespread rain chances. Given the relatively stable boundary
layer set up in the morning (fog development overnight), it will
take more focused lift and boundary interaction to generate
updrafts sufficient for more than widely scattered to scattered
convection Thursday. Kept the best chances for rain along the
ridge shear axis over southeast MO and across the eastern
Pennyrile ahead of the focused lift ahead of the trough.

By Thursday night, ridging aloft and weak flow at the surface will
mitigate any widespread precipitation development along a diffuse
boundary setting up over southeast MO and western KY.

With the ridge axis moving over the WFO PAH forecast area early on
Friday, agree with my western NWS offices in reducing rain chances
during the morning hours until the better forcing and lift comes
into play Friday afternoon and evening. However, the ridge remains
relatively strong Friday evening, mitigating any meaningful
chances for rain Friday evening. By the midnight hour, the forcing
increases enough to generate a better chance for rain by Saturday
morning.

.LONG TERM...(Saturday through Wednesday)
Issued at |321 PM CDT Wed Aug 18 2021

The main theme this weekend into early next week will be a
strengthening upper-level ridge centered over the south central
states. This building ridge will bring a surge of late summer heat,
along with much lower chances of convection.

Elevated rain chances will gradually diminish over the weekend. The
models have trended a little slower and stronger with an upper-level
low, which is forecast to stall briefly over the upper Ohio Valley
Saturday. This upper low is now forecast to capture Tropical Storm
Henri and bring it closer to the East Coast. Although this will have
no practical implications for our weather, it may delay the timing
of the upper-level ridge over our area. Highs Saturday will be
mainly in the upper 80s, with a good chance of more showers and
storms.

Later in the weekend, a weakening cold front is forecast to move
east-southeast across our region. There will be very little upper-
level support for precipitation. However, given the weak surface
trough and lack of a strong ridge aloft, will maintain low chance
pops in the forecast for Sunday. The front will have no practical
effect on our weather, other than a brief wind shift to northwest
and a slight lowering of dew points into the lower 70s Sunday.

Monday through Wednesday, the 500 mb high will expand and broaden
across much of the southern two-thirds of the nation. This will
allow heat to return. Daily highs will be in the lower 90s, with
overnight lows in the lower 70s. Generally rain-free conditions are
expected, however there is some model variability on Wednesday. A
surface cold front could sag far enough south to justify slight
chance pops for Wednesday.

&&

.AVIATION...
Issued at 1258 PM CDT Wed Aug 18 2021

For the WFO PAH 18z Wednesday WFO PAH TAF issuance, a disturbance
running along the lower and middle Mississippi Valley region will
produce mainly VFR ceilings today and through the midnight hour.
Did add a mention of vicinity thunderstorms to all except the KMVN
TAF site, even though the probability may be less near KEVV.
Given the recent lightning strikes to the north earlier this
morning north of KEVV, decided to keep a mention of thunderstorms
in.

Overnight, introduced MVFR visibilities and VFR ceilings over the
TAF sites. With a frontal boundary nearby in southeast Missouri
and west Kentucky, also added IFR ceilings in the 10z-13z Thursday
time frame.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...MY
AVIATION...Smith
Hazardous weather outlook, Aug 18, 2:35 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 PM CDT Wed Aug 18 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 PM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A marginal risk of severe storms remains for the remainder of this
afternoon and early evening, mainly across parts of southwest
Kentucky. Damaging winds will be the main severe weather hazard,
while heavy rain and lightning will be more commonplace with the
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Almost daily storm chances will be highest during the peak
heating hours of the afternoon and early evening, especially
Thursday through Saturday. Storm chances gradually diminish
thereafter. Locally heavy rain and lightning will be the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but a basic
weather watch is still appreciated.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Daviess

When
August 18, 5:30 PM CST to 7:15 PM CST
Where
Daviess County, 1.76 mi NE of Thurston to 1.4 mi ESE of Utica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.820, -87.010

Water was over State Route 1831, a lightly travelled road near State Route 405. Water was also over a couple of lightly travelled county roads east and northeast of Utica.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971620.